Saturday, 23 July 2011

Article of interest (7) - Infusion reactions to natalizumab (Tysabri)

In response to a comment regarding infusion reactions to natalizumab or Tysabri.

Background: Natalizumab is a biological therapy; that is it is a protein and therefore you immune system can reject it as being foreign and make antibodies against the drug. This is what we aim to achieve with vaccines. Antibodies are the proteins the immune system makes to prevent us being re-infected with a particular virus or microbe. 

Aim of study: The aim of this study was to determine the incidence and clinical effects of antibodies that develop during treatment with natalizumab that react with natalizumab

Methods: Blood samples from MS'ers participating in the two phase 3 studies were analysed for the presence of antibodies against natalizumab. 

Results: Antibodies were detected in 57 of 625 (9%) of natalizumab-treated MS'ers: 20 (3%) were transiently positive, i.e they disappeared during the study, and 37 (6%) were persistently positive. 

Persistently antibody positive MS'ers showed a loss of clinical effectiveness of natalizumab as measured by disability progression, relapse rate, and MRI compared with antibody-negative MS'ers. 

The incidence of infusion-related adverse events was significantly higher in persistently positive MS'ers; these included allergic or anaphylactoid reactions, hives or urticaria, skin rashes, muscle and joint pains, drop in blood pressure, raised temperature, headache, flu-like symptoms, etc. 

Conclusions: Patients with a suboptimal clinical response or persistent infusion-related adverse events should be considered for antibody testing and if positive natalizumab should be stopped. 


"The development of antibodies against protein therapies or biologicals are common and result in loss of effectiveness of the agent and side effects. In the case of intravenous drugs this can result in infusion reactions."

"If antibodies against these drugs stop them working they are referred to as neutralising antibodies. These antibodies also occur with interferon-beta therapy."

"If you are on natalizumab (Tysabri) and have an infusion reaction your blood should be sent of testing for these antibodies and if positive for natalizumab the drug is usually stopped. In my personal experience this is usually the cause for the short-term (months) failure of response to this drug."


Additional reading: natalizumab, antibodies, anaphylaxis

3 comments:

  1. Can't call this 'helpful' because it is bad news and just what I was afraid of.

    ReplyDelete
  2. Re: "Can't call this 'helpful' because it is bad news and just what I was afraid of."

    This may be bad news, but it is important to understand this information. Neutralising antibodies are a problem with biological therapies. This is why we observe MS'ers for an hour after the infusion to make sure that there are no delayed infusion reactions.

    ReplyDelete
  3. But if these neutralising antibodies are present, then wouldn't it help to just increase the Tysabri dose. Or otherwise, isn't there any way to make the immune system NOT see the Tysabri as a threat??

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.